Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 61, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 24, 2016, 3:51 PM CDT for Scott County, Kansas. It was in force for 54 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2016, 3:51 PM CDT (20:51 UTC)
- Expired
- May 24, 2016, 4:45 PM CDT
- In force
- 54 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Scott County, KS
The radar
The Goodland radar (KGLD), 109 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 4:21 PM CDT | TORNADO | 4 W Scott City, KS | THERE WAS A CONFIRMED LARGE CONE TORNADO. |
| May 24, 4:24 PM CDT | TORNADO | 2 Nw Scott City, KS | TORNADO LOCATION BASED ON RADAR. NWS EMPLOYEE REPORTED A THIN ROPE TORNADO. |
| May 24, 4:55 PM CDT | TORNADO | 4 Nnw Manning, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 3:22 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.9 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2293 J/kg
- Mixed-layer CIN
- -201 J/kg
- Mixed-layer LCL
- 862 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 251 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted.
817
WUUS53 KDDC 242051
SVRDDC
KSC171-242145-
/O.NEW.KDDC.SV.W.0061.160524T2051Z-160524T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
351 PM CDT TUE MAY 24 2016
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN SCOTT COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 445 PM CDT
* AT 350 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MODOC...
MOVING NORTHEAST AT 25 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
SCOTT CITY...SCOTT STATE LAKE AND MODOC.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR WEST CENTRAL
KANSAS.
LAT...LON 3870 10076 3857 10069 3856 10069 3843 10106
3849 10113 3863 10113 3870 10106
TIME...MOT...LOC 2050Z 215DEG 23KT 3848 10104
HAIL...1.75IN
WIND...60MPH
$$
SUGDEN3 follow-up statements
644
WWUS53 KDDC 242109
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
409 PM CDT TUE MAY 24 2016
KSC171-242145-
/O.CON.KDDC.SV.W.0061.000000T0000Z-160524T2145Z/
SCOTT KS-
409 PM CDT TUE MAY 24 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHERN SCOTT COUNTY...
AT 409 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF SCOTT CITY...MOVING NORTHEAST AT 10 MPH.
THIS IS A VERY DANGEROUS STORM.
HAZARD...BASEBALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE SEVERELY INJURED.
EXPECT SHATTERED WINDOWS...EXTENSIVE DAMAGE TO
ROOFS...SIDING AND VEHICLES.
LOCATIONS IMPACTED INCLUDE...
SCOTT CITY...SCOTT STATE LAKE AND MODOC.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR WEST CENTRAL
KANSAS.
LAT...LON 3870 10076 3857 10069 3856 10069 3843 10106
3849 10113 3863 10113 3870 10106
TIME...MOT...LOC 2109Z 236DEG 11KT 3854 10097
HAIL...2.75IN
WIND...60MPH
$$
SUGDEN988
WWUS53 KDDC 242125
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
425 PM CDT TUE MAY 24 2016
KSC171-242145-
/O.CON.KDDC.SV.W.0061.000000T0000Z-160524T2145Z/
SCOTT KS-
425 PM CDT TUE MAY 24 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHEASTERN SCOTT COUNTY...
AT 425 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
SCOTT STATE LAKE...MOVING NORTHEAST AT 20 MPH.
THIS IS A VERY DANGEROUS STORM.
HAZARD...THREE INCH HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE SEVERELY INJURED.
EXPECT SHATTERED WINDOWS...EXTENSIVE DAMAGE TO
ROOFS...SIDING AND VEHICLES.
LOCATIONS IMPACTED INCLUDE...
SCOTT STATE LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR WEST CENTRAL
KANSAS.
LAT...LON 3870 10076 3857 10069 3856 10069 3849 10093
3851 10097 3857 10103 3870 10099
TIME...MOT...LOC 2125Z 231DEG 17KT 3860 10089
HAIL...3.00IN
WIND...60MPH
$$
SUGDEN950
WWUS53 KDDC 242141
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
441 PM CDT TUE MAY 24 2016
KSC171-242150-
/O.EXP.KDDC.SV.W.0061.000000T0000Z-160524T2145Z/
SCOTT KS-
441 PM CDT TUE MAY 24 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SCOTT COUNTY WILL
EXPIRE AT 445 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR WEST CENTRAL
KANSAS.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
DODGE CITY.
LAT...LON 3870 10076 3857 10069 3856 10069 3849 10093
3851 10097 3857 10103 3870 10099
TIME...MOT...LOC 2138Z 215DEG 23KT 3860 10089
$$
SUGDENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:01 PM CDT, 50 minutes earlier.
Area forecast discussion, May 24, 3:01 PM CDT, 50 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 301 PM CDT TUE MAY 24 2016 ...updated short and long term... .SHORT TERM...(This evening through Wednesday) Issued at 300 PM CDT Tue May 24 2016 Focus in the short term is severe weather tonight. Satellite shows cumulus across southwest Kansas. Sfc analysis shows an old outflow boundary moving north across the forecast district and a dryline farther to the southwest. We launched at 19Z special sounding. There is plenty of SBCAPE with values over 4000 J/kg. The sounding did show a significant cap in place, but this should erode over time with continued sfc heating. Wind shear is supportive for supercells with 38 kt of 0-6 km bulk shear and 21 kt of 0-1 km shear for tornadoes. The 12Z 4 km NAM showed intense supercells across southwest Kansas with significant updraft helicity. The HRRR is showing the same thing, although differs in location of the storms. Convection should form along the boundary across southwest Kansas (probably from Garden City down to Meade) and then move to the east through this evening. Threats will include tornadoes (some of which could be strong), giant hail of 3-4", and outflow winds as the system could form into a line later on in the evening. The central zones are most under the gun as far as severe weather is concerned. .LONG TERM...(Wednesday night through Tuesday) Issued at 300 PM CDT Tue May 24 2016 The next chance for storms in on Thursday as a wave moves out. Severe weather is possible once again during the afternoon and evening. The best chance of storms will be across the eastern zones. Beyond this we may see another chance of storms next weekend. Temperatures through the extended period will be on the warm to near normal side. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1200 PM CDT Tue May 24 2016 KDDC is slowly improving out of LIFR conditions this morning and should be MVFR by 19Z. KGCK/KHYS will remain VFR. Attention then turns to afternoon convection. Latest guidance has the dryline east of KGCK, so don't have TS/CB in the TAF. Do have CB/TS first for KDDC and then later for KHYS this afternoon and evening. KDDC stands the best chance for seeing +TSRA. Otherwise, winds will be ESE to SSE 12-25 kt. && .PRELIMINARY POINT TEMPS/POPS... DDC 61 89 57 87 / 70 0 0 20 GCK 58 90 52 87 / 40 0 0 20 EHA 53 90 52 86 / 0 0 0 10 LBL 56 91 54 89 / 20 0 0 10 HYS 62 87 57 85 / 70 0 0 50 P28 65 90 66 88 / 70 0 0 50 && .DDC Watches/Warnings/Advisories... NONE. && SHORT TERM...Sugden LONG TERM...Sugden AVIATION...Sugden
Hazardous weather outlook, May 24, 5:43 AM CDT, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 543 AM CDT TUE MAY 24 2016 KSZ030-031-043>046-061>066-074>081-084>090-251045- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 543 AM CDT TUE MAY 24 2016 /443 AM MDT TUE MAY 24 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. DISCUSSION...A FEW MORNING THUNDERSTORMS CAN BE EXPECTED EAST OF A LINE FROM MACKSVILLE TO WAKEENEY, BUT THESE ARE NOT LIKELY TO BE SEVERE. SEVERE THUNDERSTORMS SHOULD DEVELOP THIS AFTERNOON ALONG A DRYLINE FROM DIGHTON TO MEADE, AND SOME OF THESE MAY PRODUCE HAIL LARGER THAN BASEBALLS AND DAMAGING WINDS. A TORNADO IS POSSIBLE. THE THUNDERSTORMS WILL MOVE EAST DURING THE EVENING HOURS, AND THE SEVERE WEATHER THREAT SHOULD BE OVER BY 10 PM. WEATHER HAZARDS EXPECTED... LIMITED TORNADO RISK. ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. LIMITED FLOODING RISK. ELEVATED LIGHTNING RISK. LIMITED FIRE WEATHER RISK. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. DISCUSSION...SEVERE THUNDERSTORMS CAN BE EXPECTED AGAIN THURSDAY, ESPECIALLY IN SOUTH CENTRAL KANSAS. THUNDERSTORMS MAY OCCUR FRIDAY AND AGAIN SUNDAY AND MONDAY. SUFFICIENT INSTABILITY WILL EXIST TO SUPPORT THE DEVELOPMENT OF HAIL LARGER THAN ONE INCH IN DIAMETER. HAZARDS WEATHER RISK... WEDNESDAY... ELEVATED SEVERE THUNDERSTORM RISK. LIMITED FIRE WEATHER RISK. THURSDAY... ELEVATED SEVERE THUNDERSTORM RISK. LIMITED FIRE WEATHER RISK. FRIDAY... LIMITED LIGHTNING RISK. SATURDAY... LIMITED LIGHTNING RISK. SUNDAY... LIMITED LIGHTNING RISK. MONDAY... LIMITED LIGHTNING RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM EAST OF A LINE FROM DIGHTON TO MEADE. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO
In the hours before
Local storm report, May 24, 3:16 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
316 PM CDT TUE MAY 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1219 AM HAIL 15 N YOCEMENTO 39.13N 99.39W
05/24/2016 E1.00 INCH ELLIS KS PUBLIC
1150 PM HAIL 10 NNE OGALLAH 39.12N 99.65W
05/23/2016 E1.25 INCH TREGO KS PUBLIC
1035 PM HAIL 5 SSW SITKA 37.11N 99.68W
05/23/2016 E0.75 INCH CLARK KS PUBLIC
&&
NWS DODGE CITY KS
IRIS SYSTEMThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 9:43 PM CDT | Special Weather Statement | DDC | Comanche | 47 min |
| May 23, 10:10 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 50 min |
| May 23, 10:41 PM CDT | Special Weather Statement | DDC | Comanche | 49 min |
| May 23, 11:37 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 53 min |
| May 24, 1:01 AM CDT | Severe Thunderstorm Warning | DDC | Ellis | 44 min |
| May 24, 3:18 AM CDT | Special Weather Statement | DDC | Ellis, Trego | 42 min |
| May 24, 4:41 AM CDT | Severe Thunderstorm Warning | DDC | Ellis | 25 min |
| May 24, 12:17 PM CDT | Areal Flood Warning | DDC | Ellis, Trego | 12 hr |
| May 24, 2:01 PM CDT | River Flood Warning | DDC | Ellis, Trego | 18 hr |
| May 24, 4:04 PM CDT | Tornado Warning | DDC | Scott | 26 min |
| May 24, 4:23 PM CDT | Tornado Warning | DDC | Scott | 37 min |
| May 24, 4:39 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 51 min |
| May 24, 4:57 PM CDT | Tornado Warning | DDC | Lane, Scott | 48 min |
| May 24, 5:16 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Meade | 44 min |
| May 24, 5:21 PM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward | 39 min |
| May 24, 5:21 PM CDT | Tornado Warning | DDC | Clark, Ford, Meade | 24 min |
| May 24, 5:25 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Ness, Trego | 65 min |
| May 24, 5:27 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray, Hodgeman | 17 min |
| May 24, 5:36 PM CDT | Tornado Warning | DDC | Meade, Seward | 39 min |
| May 24, 5:39 PM CDT | Tornado Warning | DDC | Lane, Ness, Trego | 51 min |
| May 24, 5:41 PM CDT | Tornado Warning | DDC | Ford | 34 min |
| May 24, 5:46 PM CDT | Tornado Warning | DDC | Lane, Ness | 44 min |
| May 24, 5:51 PM CDT | Tornado Warning | DDC | Finney, Hodgeman, Lane, Ness | 39 min |
| May 24, 5:52 PM CDT | Tornado Warning | DDC | Meade, Seward | 23 min |
| May 24, 6:05 PM CDT | Tornado Warning | DDC | Finney, Hodgeman, Ness | 40 min |
| May 24, 6:09 PM CDT | Tornado Warning | DDC | Ford | 36 min |
| May 24, 6:12 PM CDT | Tornado Warning | DDC | Hodgeman, Lane, Ness, Pawnee, Rush, Trego | 48 min |
| May 24, 6:16 PM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward | 44 min |
| May 24, 6:17 PM CDT | Tornado Warning | DDC | Haskell, Meade, Seward | 43 min |
| May 24, 6:24 PM CDT | Tornado Warning | DDC | Ford | 36 min |
| May 24, 6:40 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa | 50 min |
| May 24, 6:41 PM CDT | Tornado Warning | DDC | Ford | 19 min |
| May 24, 6:41 PM CDT | Tornado Warning | DDC | Hodgeman, Ness | 49 min |
| May 24, 6:49 PM CDT | Tornado Warning | DDC | Gray, Haskell, Meade, Seward | 41 min |
| May 24, 6:55 PM CDT | Tornado Warning | DDC | Ford, Gray, Hodgeman | 35 min |
| May 24, 6:57 PM CDT | Tornado Warning | DDC | Lane, Ness, Rush, Trego | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.